Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have high refractory period. Can I use cabergoline or L-dopa to decrease this period?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Thu, 14 Feb 2013 in Men's Health
Question: I had a query about refractory period in men my age. I take a full day to be fully aroused again. After a day, I have no problem in getting or mainaining an erection for as long as needed. I've tried up to 50 minutes, but I can definitely go longer.

Is there something I can do about my refractory period? My quality of life would be improved if I could have a much shorter refractory period at least once or twice a month. Can I use something like a cabergoline or L-dopa?

I've had my prolactin and my testosterone levels checked. My testosterone is a bit on the lower side (289).
doctor
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Though the refractory period in men is widely variable from person to person and according to the age, on an average, it would be between 30 to 60 minutes for men of your age. So, one full day definitely seems longer than normal.

Your testosterone levels are borderline low, but this can vary depending on the time of the day it was taken or several other factors. However, since you are able to get aroused normally, have a stisfactory erection, sexual performance and orgasm, it is unlikely that you are suffering from any significant hormonal imbalance.

Now, medication such as Cabergoline or L-dopa are only experimentally found to have a potential to treat the hormonal imbalances (such as high prolactin levels) which could be causing this problem. However they are not approved and not commonly prescribed in clinical practice. They also can have several side effects. Therefore, only in some cases where tests show a high prolactin level, these medication may be used.

You have mentioned in your medical history that you have hypertension and cholesterol. Both these conditions as well as the side effects of the medication for these conditions can also be possible causative factors for your sexual problem.

One possible cause for a prolonged refractory period could be hyperstimulation of the penis and prolonged sexual activity. It is generally found that the more prolonged the sexual intercourse, the more prolonged may be the refractory time.

So, one way to tacke this problem would be to avoid too much prolongation of sexual activity. Also, physical hyperstimulation of the penis should be avoided - that it when the person is fully aroused psychologically and subsequently has a good erection, then the physical hyperstimulation of the penis can be avoided. So, spicing up foreplay and getting fully aroused before initiating sexual intercourse is important. If your problem persists despite trying these simple techniques, then other treatment strategies can be considered. Certain specific anti-depressants, like Bupropion, increase the dopamine levels and have been proven to improve sexual dysfunction. Medication like Sildenafil, Tadalafil, etc., which are typically used for erectile dysfunction can also be used off-label in treating this problem since these medication have been shown to also mildly increase libido as well as promote an overall betterment in sexual performance.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 6 hours later
I prolong my sexual activity since I am unable to achieve arousal after ejaculation. The problem of long refractory period remains even after a 10-15 minute session.

In case I want to try these medicines (sildenafil, bupropion). Should I go to a GP to get them prescribed, or is it better that I go to a sexologist? I am also planning to go off Rosuvas since my cholesterol was perfectly normal in the last test, and was only borderline high before that.

doctor
Answered by Dr. Jonas Sundarakumar 22 hours later
Hello again,

It would be better to go to a Sexologist for further treatment. I would also suggest that you adopt a healthy and balanced diet, with more of fruits and vegetables - this will not only give you vitamins and anti-oxidants, but also the high fibre will help control your cholesterol. In addition, you can try a multivitamin plus anti-oxidant supplement (e.g. Matilda -AF), as certain vitamins (such as vit. E and C) are known to be important for normal sexual functioning and fertility. Regular physical exercise - at least 15-20 minutes of jogging or brisk walking will help improve blood circulation and these general measures will also help in improving overall sexual performance. You can also try yoga or meditation - just 10 minutes a day as this will keep your mind relaxed and fresh. Often, with regard to sexual problems, good results are achieved with a multi-modal approach, rather than one particular treatment alone. So, all these other lifestyle modifications are also important.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 2 days later
Thank you, doctor. I will follow your advice.
doctor
Answered by Dr. Jonas Sundarakumar 27 minutes later
Glad that my advise has been useful to you. Kindly close the query and leave a review if you are satisfied with the answer.

All the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Meditation

doctor1 MD

Respected doctor, I have been suffering from slip disc, disc3. Right now I have been getting treatment for the last one month. I am doing Yoga . I Have been suffering from back pain for the last three months and consulted the doctor when I felt pain in right leg. I am doing Yoga suggested by the physio. I want to recover fast kindly guide me . Thanks Deep (39yrs)

doctor1 MD

I ve had Fibromyalgia for about 25 years now and am doing so bad it s scary. I ve changed my diet over the years and eat really well, vegetarian, no nightshades, all organics, well balanced. I meditate and do Yoga and started pool therapy but I become a wreck, even when I take it easy. My mind is going. Memory loss and confusion and balance is awful. About 4 years ago I had a fall and got Complex Regional Pain Syndrome to go with it. My chronic sinusitis has become unbearable with roaring in my ears and insane sinusitis. At 58, I m getting scared my mind days are numbered. Sincerely, R. Jane Gagner

doctor1 MD

my tsh was 7.34 3yrs back..........i suffered from weakness and had a high pulse rate......(ECG reports said impaired diastolic relaxation) for the past one year i have not been taking any medicines .............i do yoga......can yoga alone cure it .............i dont want to take any more madicines...........is there any other way out to get away with it soon

doctor1 MD

I am experiencing intermittent symptoms of dark urine indicative of blood, and I am HIV positive. This all started after a yoga class, but it has nor subsided in over 24 hours... I am over 40. What should I prepare myself for as possible, or likely causes...

doctor1 MD

Hi, Can you please check my blood, ecg and usg reports and let me know on which areas should I take care? Also, any suggestions on any specific diet to control the problem areas and medications if any?

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I'm having recurring sharp pains in my head. Seems to be behind right eye and radiates to top of head. Pain is fleeting, but head feels strange after. Should I be concerned. First pain hit at around 3:30 this afternoon. Have had four in the past...